Hail, Atchison
- When
- April 24, 7:55 AM CST
- Where
- Atchison County, 8 mi NW of Tarkio
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.517, -95.483
15 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 2:10 AM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 AM CDT WED APR 24 2002 ...WIND ADVISORY IN EFFECT FOR ALL OF CWA THIS AFTERNOON... MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND PRECIPITATION...WINDS...AND TEMPERATURES TODAY. EXPECT COLD FRONT CURRENTLY STRETCHING THROUGH SOUTHEASTERN SOUTH DAKOTA/CENTRAL NEBRASKA...TO ENTER NORTHWESTERN PORTION OF CWA AROUND 12Z THIS AM. EXPECT TSTMS TO ACCOMPANY THE FRONTAL PASSAGE. INSTABILITY PARAMETERS APPEAR ADEQUATE...WITH ETA LIFTED INDICES -2 TO -4 AND SFC BASED CAPES OF 1500 TO 2500 J/KG. SHEAR PARAMETERS AND A MID LEVEL DRY LAYER SUGGEST THE PRIMARY THREATS WILL BE WIND DAMAGE AND HAIL IN ASSOCIATION WITH A SQUALL LINE. AFTER THE FRONTAL PASSAGE THIS MORNING...WINDS WILL SHIFT TO THE NORTHWEST BY 18Z. WILL ISSUE A WIND ADVISORY...AS EXPECT WINDS TO INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON. TEMPERATURES WILL ALSO BE TRICKY...TAKING INTO ACCOUNT RESIDUAL CLOUD COVER AND STRONG CAA. EXPECT CLOUDS TO BEGIN THINNING SUBSTANTIALLY DURING PEAK HTG TIME THIS AFTERNOON. ALTHOUGH CAA WILL BE RELATIVELY STRONG...ALSO THINK WESTERLY COMPONENT OF WIND FIELD MAY HELP OFFSET SOME OF THE COOLING FROM CAA. SO...WILL RAISE TEMPS A CATEGORY. DEPENDING ON AMOUNT OF RAINFALL THIS MORNING AND DECREASE/DIRECTION OF WINDS...THINK PATCHY FOG FORMATION IS POSSIBLE OVERNIGHT INTO THURSDAY MORNING. WILL HOLD OFF ON ADDING THIS FOR NOW...IN ORDER TO SEE HOW THIS MORNING PANS OUT. HAVE LOWERED TEMPS ON FRIDAY...EXPECTING CLOUD COVER TO SOMEWHAT INHIBIT WARMING. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST...WITH SOUTHWESTERN LOW BRINGING PRECIP TO THE AREA ON FRIDAY AND SATURDAY. LS .EAX... KS...KSZ025-057-060-102>105 MO...MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 555 AM CDT WED APR 24 2002 * HAZARDS EXPECTED - STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL...THIS MORNING. AREAS THREATENED INCLUDE ALL OF NORTHEAST KANSAS...NORTHERN AND CENTRAL MISSOURI. IN ADDITION...STRONG WINDS THIS AFTERNOON...WITH SUSTAINED SPEEDS OF AT LEAST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH AT TIMES. AREAS THREATENED INCLUDE ALL OF NORTHEAST KANSAS...NORTHERN AND CENTRAL MISSOURI. THUNDERSTORMS ARE ALSO FORECAST FOR FRIDAY AND SATURDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS THE ENTIRE AREA THIS MORNING. DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. AT THE PRESENT TIME...THE MAIN THREAT FROM THESE STORMS APPEARS TO BE HAIL AND DAMAGING WINDS...AS A SQUALL LINE MOVES THROUGH EASTERN KANSAS INTO MISSOURI. BEHIND THE FRONT...NORTHERLY WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON UNTIL EARLY EVENING...WHEN WINDS ARE EXPECTED TO BEGIN DIMINISHING. ON FRIDAY...ANOTHER STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL PASS THROUGH THE REGION. THE SYSTEM APPEARS VERY SIMILAR TO THE ONE PASSING THROUGH THE AREA THIS MORNING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SCHMIT
KSZ025-102-MOZ001>008-011>017-020>024-028>031-241800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 735 AM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 144...IN EFFECT UNTIL 100 PM CDT WEDNESDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CLAY... CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HOLT... LINN...LIVINGSTON...MERCER...NODAWAY...PLATTE...PUTNAM...RAY... SCHUYLER...SULLIVAN AND WORTH. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...CHILLICOTHE...KIRKSVILLE...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.
The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
A man caught outside during the hailstorm received bruises on his arm.
Hail caused damage to a roof and three cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293116, 5293196, 5293120, 5293122, 5293123, 5293194, 5293112, 5293113, 5293117, 5293118, 5293114, 5293124, 5293115, 5293195, 5293119, 5293121.